Alert archive / Missouri / Red Flag Warnings in 2022

Red Flag Warning 2, NWS Springfield, MO

March 20, 202210 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this red flag warning at Mar 20, 2022, 3:04 AM CDT for 10 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Mar 20, 2022, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2022, 3:04 AM CDT (08:04 UTC)
In effect from
Mar 20, 2022, 12:00 PM CDT
Expired
Mar 20, 2022, 8:00 PM CDT
In force
8 hr
Issued by
NWS Springfield, MO

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Cedar County, MO, Dade County, MO, Jasper County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 77 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2022-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2022-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2083 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

847 
WWUS83 KSGF 200804
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
304 AM CDT Sun Mar 20 2022

...Red Flag Warning this Afternoon and Early Evening...

.A very dry air mass will bring relative humidity values this
afternoon into the low to mid 20 percent range. Wind gusts over 25
to 35 mph will be possible this afternoon. The combination of the
low relative humidity values and gusty winds will result in red
flag conditions developing during the afternoon and continuing
into the early evening.

KSZ073-097-101-MOZ066-067-077-078-088-089-093-094-101-102-210100-
/O.NEW.KSGF.FW.W.0002.220320T1700Z-220321T0100Z/
Bourbon-Crawford-Cherokee-Vernon-St. Clair-Barton-Cedar-Jasper-
Dade-Newton-Lawrence-McDonald-Barry-
304 AM CDT Sun Mar 20 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE 
WEATHER ZONES 066, 067, 073, 077, 078, 088, 089, 093, 094, 097, 
101, 101, AND 102...

The National Weather Service in Springfield has issued a Red Flag
Warning, which is in effect from noon today to 8 PM CDT this
evening. 

* AFFECTED AREA...In Kansas...Fire weather zones 073, 097, and 
  101.In Missouri...Fire weather zones 066, 067, 077, 078, 088, 
  089, 093, 094, 101, and 102. 

* WIND...Wind gusts during the afternoon of 25 to 35 mph.

* HUMIDITY...Humidity levels of 20 to 30 percent this afternoon.

* THUNDERSTORMS...No thunderstorms expected.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Lindenberg
2 follow-up statements
321 
WWUS83 KSGF 201946
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
246 PM CDT Sun Mar 20 2022


KSZ073-097-101-MOZ066-067-077-078-088-089-093-094-101-102-210100-
/O.CON.KSGF.FW.W.0002.000000T0000Z-220321T0100Z/
Bourbon-Crawford-Cherokee-Vernon-St. Clair-Barton-Cedar-Jasper-
Dade-Newton-Lawrence-McDonald-Barry-
246 PM CDT Sun Mar 20 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING 
FOR FIRE WEATHER ZONES 066, 067, 073, 077, 078, 088, 089, 093, 
094, 097, 101, 101, AND 102...

* AFFECTED AREA...Fire weather zones 073, 097, and 101.Fire 
  weather zones 066, 067, 077, 078, 088, 089, 093, 094, 101, and 
  102. 

* WIND...Wind gusts during the afternoon of 25 to 35 mph.

* HUMIDITY...Humidity levels of 20 to 30 percent this afternoon.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
228 
WWUS83 KSGF 210100
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
800 PM CDT Sun Mar 20 2022

KSZ073-097-101-MOZ066-067-077-078-088-089-093-094-101-102-210200-
/O.EXP.KSGF.FW.W.0002.000000T0000Z-220321T0100Z/
Bourbon-Crawford-Cherokee-Vernon-St. Clair-Barton-Cedar-Jasper-
Dade-Newton-Lawrence-McDonald-Barry-
800 PM CDT Sun Mar 20 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR FOR 
FIRE WEATHER ZONES 066, 067, 073, 077, 078, 088, 089, 093, 094, 
097, 101, 101, AND 102...

Relative humidities will continue to increase as wind gusts slowly
subside across the region.

$$

Perez

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Mar 20, 2:30 AM CDT, 34 minutes earlier.

Area forecast discussion, Mar 20, 2:30 AM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
230 AM CDT Sun Mar 20 2022

Key Messages:

1. Red Flag Warning for today in the western CWA.

2. Widespread rain and thunderstorms Monday and Tuesday. Rain
chances continue into Wednesday night.

3. Cooler temperatures through Thursday, then a warming trend
begins.

.SYNOPSIS...
Issued at 230 AM CDT Sun Mar 20 2022

A very dry air mass was in place over the region as noted by area
soundings. Upper level ridge axis over the high plains with
surface ridge east of the area. Winds are starting to come around
to a southerly direction.

&&

.SHORT TERM...(Today and tonight)
Issued at 230 AM CDT Sun Mar 20 2022

Upper level ridge axis will shift over the area today and we'll
see winds increase over the plains and into our western CWA,
especially during the afternoon. We'll see afternoon RH values dip
into the low to mid 20s across the CWA, but with gusty winds in
the western CWA, some over 30 mph, we're seeing some areas of
significant fire weather conditions over our western 3 tiers of
counties during the afternoon. For this reason, will be issuing a
red flag warning today from 17z through 01z. Highs today should
reach the mid to upper 70s with plenty of sunshine expected.

Upper level trough will continue to track east into the Rockies
tonight and begin to close off a low over New Mexico during the
overnight hours. Will start to see Gulf moisture advection into
the southern plains tonight as a good southerly low level jet
develops. Will remain dry over our area with mild temperatures in
the upper 40s to low 50s for tonights lows.

.LONG TERM...(Monday through Saturday)
Issued at 230 AM CDT Sun Mar 20 2022

Heading into Monday, could see some some showers develop towards
midday over the western CWA with good upper divergence from the
southern plains into eastern Kansas and far western Missouri. This
shower activity will continue to spread east during the afternoon
and evening hours with the upper low lifting into Oklahoma and the
surface low into eastern KS. There may be enough instability for
some embedded thunderstorms. There is a heavy rain potential with
this activity with good moisture content and synoptic scale
lifting expected. As the low continues to lift northeast during
the overnight hours Monday night, some drier air will move in with
an upper level jet streak and the heaviest rain axis will be
shifted to the southeast of our area from the lower MS valley into
the TN/OH valley region. Another axis of heavier precipitation
will be possible on the back side of the low northwest of our CWA
and possibly into our northwest CWA.

The low will be slow to move out of the area as an omega block
sets up over the CONUS, so our precipitation chances will linger
into Wednesday night and possibly Thursday morning. The heaviest
rain though will occur late Monday into Tuesday and will represent
the best chance for any excessive rainfall. We are going fairly
widespread 1 inch amounts for this event with some locales over
west central MO around 2 inches when factoring the second round of
precipitation. Overall, doesn't look like a widespread flooding
potential, but some localized flooding could occur, especially in
favored areas that typically flood in the Ozarks.

Temperatures will remain mild despite the rain and cloud cover
through Tuesday with highs generally in the 60s, but behind the
low, much cooler air will keep temperatures in the 40s and 50s for
Wednesday and Thursday.

After the low pulls east of the area, we are expecting a warming
trend starting Friday into the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)

Pilots flying in and out of the southwest Missouri airports
overnight and into Sunday morning can expect fair weather VFR
conditions over the next 24 hours.

Skies will remain clear and visibilities will be unlimited.
Surface winds through the night will be light and variable, with
more of a southerly component at some point on Sunday.

Our next chances for active weather will occur Monday evening into
Tuesday. Showers and thunderstorms will be possible as a large
storm system approaches from the west.

Safe Travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Cramer
Hazardous weather outlook, Mar 19, 7:19 PM CDT, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
719 PM CDT Sat Mar 19 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
719 PM CDT Sat Mar 19 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Thursday.

Elevated fire weather conditions are expected again on Sunday,
mostly across areas west of Springfield.

Thunderstorms will be possible Monday afternoon into Tuesday
night along with the potential of widespread heavy rain.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 10:03 AM CDTRiver Flood WatchSGFVernon24 hr

Nearby

Red Flag Warnings in Missouri, 2022Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.